Interpolation Error Bounds for Curvilinear Finite Elements and Their Implications on Adaptive Mesh Refinement

  • David Moxey
  • Shankar P. SastryEmail author
  • Robert M. Kirby


Mesh generation and adaptive refinement are largely driven by the objective of minimizing the bounds on the interpolation error of the solution of the partial differential equation (PDE) being solved. Thus, the characterization and analysis of interpolation error bounds for curved, high-order finite elements is often desired to efficiently obtain the solution of PDEs when using the finite element method (FEM). Although the order of convergence of the projection error in \(L^2\) is known for both straight-sided and curved elements (Botti in J Sci Comput 52(3):675–703, 2012), an \(L^{\infty }\) estimate as used when studying interpolation errors is not available. Using a Taylor series expansion approach, we derive an interpolation error bound for both straight-sided and curved high-order elements. The availability of this bound facilitates better node placement for minimizing interpolation error compared to the traditional approach of minimizing the Lebesgue constant as a proxy for interpolation error. This is useful for adaptation of the mesh in regions where increased resolution is needed and where the geometric curvature of the elements is high, e.g., boundary layer meshes. Our numerical experiments indicate that the error bounds derived using our technique are asymptotically similar to the actual error, i.e., if our interpolation error bound for an element is larger than it is for other elements, the actual error is also larger than it is for other elements. This type of bound not only provides an indicator for which curved elements to refine but also suggests whether one should use traditional h-refinement or should modify the mapping function used to define elemental curvature. We have validated our bounds through a series of numerical experiments on both straight-sided and curved elements, and we report a summary of these results.


Interpolation error High-order meshes Curved meshes 



The first author acknowledges support from the EU Horizon 2020 Project ExaFLOW (Grant 671571) and the PRISM Project under EPSRC Grants EP/L000407/1 and EP/R029423/1. The work of the second author was supported in part by the NIH/NIGMS Center for Integrative Biomedical Computing Grant 2P41 RR0112553-12 and DOE NET DE-EE0004449 Grant. The work of the third author was supported in part by the DOE NET DE-EE0004449 Grant and ARO W911NF1210375 (Program Manager: Dr. Mike Coyle) Grant. The authors would like to thank Ms. Christine Pickett, editor at the University of Utah, for proofreading the paper and finding numerous typos in it.


  1. 1.
    Botti, L.: Influence of reference-to-physical frame mappings on approximation properties of discontinuous piecewise polynomial spaces. J. Sci. Comput. 52(3), 675–703 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bramble, J.H., Hilbert, S.R.: Estimation of linear functionals on sobolev spaces with application to fourier transforms and spline interpolation. SIAM J. Numer. Anal. 7(1), 112–124 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Dupont, T., Scott, R.: Polynomial approximation of functions in sobolev spaces. Math. Comput. 34(150), 441–463 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Arnold, D.N., Boffi, D., Falk, R.S.: Approximation by quadrilateral finite elements. Math. Comput. 71(239), 909–922 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Dekel, S., Levitan, D.: The bramble-hilbert lemma for complex domains. SIAM J. Math. Anal. 35(5), 1103–1112 (2004)CrossRefGoogle Scholar
  6. 6.
    Sastry, S.P., Kirby, R.M.: On interpolation errors over quadratic nodal triangular finite elements. In: Sarrate, J., Staten, M. (eds.) Proceedings of the 22nd International Meshing Roundtable, pp. 349–366. Springer, Berlin (2013)Google Scholar
  7. 7.
    Johnson, C.: Numerical Solution of Partial Differential Equations by the Finite Element Method. Cambridge University Press, Cambridge (1987)zbMATHGoogle Scholar
  8. 8.
    Karniadakis, G.E., Sherwin, S.: Spectral/hp Element Methods for Computational Fluid Dynamics, 2nd edn. OUP, Oxford (2005)CrossRefzbMATHGoogle Scholar
  9. 9.
    Hesthaven, J.S.: From electrostatics to almost optimal nodal sets for polynomial interpolation in a simplex. SIAM J. Numer. Anal. 35, 655–676 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Cantwell, C.D., Moxey, D., Comerford, A., Bolis, A., Rocco, G., Mengaldo, G., de Grazia, D., Yakovlev, S., Lombard, J.-E., Ekelschot, D., Jordi, B., Xu, H., Mohamied, Y., Eskilsson, C., Nelson, B., Vos, P., Biotto, C., Kirby, R.M., Sherwin, S.J.: Nektar++: An open-source spectral/hp element framework. Comput. Phys. Commun. 192, 205–219 (2015)CrossRefzbMATHGoogle Scholar
  11. 11.
    Castro-Diaz, M., Hecht, F., Mohammadi, B., Pironneau, O.: Anisotropic unstructured mesh adaption for flow simulations. Int. J. Numer. Methods Fluids 25(4), 475–491 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Pagnutti, D., Ollivier-Gooch, C.: A generalized framework for high order anisotropic mesh adaptation. In: Fifth MIT Conference on Computational Fluid and Solid Mechanics, Computers and Structures, vol. 87, no. 11, pp. 670–679 (2009)Google Scholar
  13. 13.
    Kunert, G.: Toward anisotropic mesh construction and error estimation in the finite element method. Numer. Methods Part. Differ. Equ. 18(5), 625–648 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Kamenski, L.: Anisotropic Mesh Adaptation Based on Hessian Recovery and A Posteriori Error Estimates. PhD thesis, Technischen Universität Darmstadt (2009)Google Scholar
  15. 15.
    Ainsworth, M., Oden, J.: A posteriori error estimation in finite element analysis. Comput. Methods Appl. Mech. Eng. 142(12), 1–88 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Apel, T.: Anisotropic Finite Elements: Local Estimates and Applications. B.G. Teubner, Stuttgart, Leipzig (1999)zbMATHGoogle Scholar
  17. 17.
    Ovall, J.S.: Function, gradient, and hessian recovery using quadratic edgebump functions. SIAM J. Numer. Anal. 45(3), 1064–1080 (2007)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.College of Engineering, Mathematics and Physical SciencesUniversity of ExeterExeterUK
  2. 2.Scientific Computing and Imaging InstituteUniversity of UtahSalt Lake CityUSA

Personalised recommendations